Alert archive / Florida / Flash Flood Warnings in 2023

Flash Flood Warning 14, NWS Mobile, AL

June 15, 2023Okaloosa County, Florida

NWS Mobile, AL issued this flash flood warning at Jun 15, 2023, 5:52 PM CDT for Okaloosa County, Florida. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 15, 2023, 5:52 PM CDT (22:52 UTC)
Expired
Jun 15, 2023, 7:57 PM CDT
In force
2 hr
Issued by
NWS Mobile, AL
Area
Storm-based polygon
Flood severity
None

County Okaloosa County, FL

The radar

The Eglin Afb radar (KEVX), 71 km from the middle of the area, began a volume at 22:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 10.9 hours before the alert went out and 226 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2023-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1409 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2023-06-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1409 J/kg
Mixed-layer CIN
-108 J/kg
Mixed-layer LCL
886 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
91 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.3

Open this sounding in Storm Lab

The text

As transmitted.

544 
WGUS54 KMOB 152252
FFWMOB
FLC091-160200-
/O.NEW.KMOB.FF.W.0014.230615T2252Z-230616T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Mobile AL
552 PM CDT Thu Jun 15 2023

The National Weather Service in Mobile has issued a

* Flash Flood Warning for...
  Northern Okaloosa County in northwestern Florida...

* Until 900 PM CDT.

* At 552 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 3 inches of rain 
  have fallen. The expected rainfall rate is 1 to 3 inches in 1 
  hour. Flash flooding is ongoing or expected to begin shortly. 
  Training storms over the town of Crestview will likely lead to 
  rapid flooding of low lying poor drainage areas in and around 
  Crestview.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Crestview, Baker, Silver Springs, Milligan, Auburn, Garden City, 
  Clear Springs, Nubbin Ridge, Cannon Town, Campton, Galliver, 
  Killingsworth Crossroads, Deerland, Holt, Dorcas and Kellys Mill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3068 8639 3070 8678 3074 8679 3091 8679
      3091 8677 3090 8665 3086 8639

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...1-3 INCHES IN 1 HOUR

$$

Black
1 follow-up statement
168 
WGUS74 KMOB 160057
FFSMOB

Flash Flood Statement
National Weather Service Mobile AL
757 PM CDT Thu Jun 15 2023

FLC091-160107-
/O.CAN.KMOB.FF.W.0014.000000T0000Z-230616T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Okaloosa FL-
757 PM CDT Thu Jun 15 2023

...FLASH FLOOD WARNING IS CANCELLED FOR NORTHERN OKALOOSA COUNTY...

Flood waters have receded. The heavy rain has ended. Flooding is no 
longer expected to pose a threat. Please continue to heed remaining 
road closures.

A Flood Watch remains in effect until 1000 PM CDT for portions of 
Alabama, northwest Florida and southeast Mississippi.

LAT...LON 3068 8639 3070 8678 3074 8679 3091 8679
      3091 8677 3090 8665 3086 8639

$$

Black

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this flash flood warning went out at Jun 15, 4:20 PM CDT, 1 hour 32 minutes earlier.

Area forecast discussion, Jun 15, 4:20 PM CDT, 1 hour 32 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
420 PM CDT Thu Jun 15 2023

...New NEAR TERM, SHORT TERM, LONG TERM, MARINE...

.NEAR TERM...
(Now through Friday)
Issued at 415 PM CDT Thu Jun 15 2023

Severe storms continue across portions of south central AL late this
afternoon, and a Severe Thunderstorm Watch is currently in effect for
Escambia and Covington counties of south central AL, Mobile and
Baldwin counties of coastal AL and all of the western FL panhandle
through 9 PM this evening. These storms have produced widespread
wind damage and hail up to at least tennis ball size. CAMS,
specifically the HRRR, seems  to have a decent handle on this (for a
change) and it appears that the current cluster of severe storms
should continue sagging slowly southward and into the FL panhandle
counties late this afternoon and early evening. The airmass
downstream of this activity remains moderately to strongly unstable,
with MLCAPE generally ranging 2500-3000 J/KG. Strong deep layer
shear will allow for continued updraft organization, including
supercells, so damaging winds and large hail will continue to be
possible with the storms. By around 8-9 PM we think that this
cluster of storms will be moving offshore and the severe threat will
be ending, hopefully for the remainder of the night.

Another shortwave will be approaching the area from the west by
early Friday morning, and another cluster of strong to severe storms
will likely move east across our forecast area on Friday morning.
The potential for severe weather will also be there with this
cluster of storms as well, with damaging wind and large hail again
being the primary threat. There is some indication that Friday
afternoon may not be as busy weather-wise as the past several days,
but CAMs have had trouble with the timing of these systems and we
will have to monitor to see if that changes.

Lows tonight in the upper 60s well inland and the low to mid 70s
coast. Highs on Friday mainly in the upper 80s. /12

&&

.SHORT TERM...
(Friday night through Sunday night)
Issued at 415 PM CDT Thu Jun 15 2023

The active weather pattern we have been dealing with over the past
several days appears to continue right on through the weekend.
Several mid-level impulses, embedded in a persistent and
unseasonably strong mid and upper level northwesterly flow, will
continue to bring episodes of enhanced ascent across the area.
Energy aloft will overspread/interact with a moderately to
strongly unstable airmass in place. Clusters of showers and
thunderstorms appear likely to form along the Interstate 10
corridor on Saturday near a remnant quasi-stationary front with
other clusters of storms forming on old convective outflows and
over the interior in response to the passage of high level energy
maximums. Storm motion from the northwest to the southeast remains
favored. The severe weather risk remains possible Saturday given
the expectation that more than sufficient instability will be in
place as well as 0-6 km bulk shear magnitudes 35 to 45 kts.

The latest 15.12Z physical solutions suggest a more significant
upper level impulse will be riding east southeast from the Lower
MS River Valley to across central/southern sections of MS/AL
through the day Sunday. This may bring yet another increased
severe weather threat.

In addition to weekend storms, other concerns will be first =>
heat with highest heat indices (102 to 107) appearing in the
forecast by Sunday and more focused along and south of a line from
Crestview FL to New Augusta MS. Secondly, a HIGH risk of
dangerous to potentially deadly rip currents exists along area
beaches through the weekend. /10

&&

.LONG TERM...
(Monday through Thursday)
Issued at 415 PM CDT Thu Jun 15 2023

It doesn't appear there will be much reprieve next week too as the
southern stream remains in a persistently active state. An upper
level ridge centered over Mexico noses northward into the
southern Plains while there is some indication of an upper level
low pressure system to form over the TN Valley/southern Appalachians.
The position of these two systems maintains a flow supporting an
extended period where spokes of mid-level energy will drop southward
bringing the potential of multiple rounds of storms over the
central Gulf coast. Appears there will be potential for severe
storms and heavy rain with each round.

Additionally, a HIGH risk for rip currents persists at local
beaches through at least Monday. Hot and humid conditions could
also lead to heat stress related concerns as we head into early
next week. /10

&&

.MARINE...
Issued at 415 PM CDT Thu Jun 15 2023

Moderate to occasionally strong southwesterly winds prevail into
tonight and then weaken slightly Friday and into the weekend. A
Small Craft Advisory is in effect until 10 pm tonight. A brief
period of light to moderate offshore flow may develop on Friday as
a cold front may drift just off the coast, but this should be
short lived as a lighter onshore flow is generally expected as we
move into the weekend. /12

&&

.PRELIMINARY POINT TEMPS/POPS...
Mobile      73  91  71  91  73  90  76  91 /  60  70  60  60  20  70  30  70
Pensacola   75  89  74  88  75  88  78  89 /  70  70  70  70  30  70  50  70
Destin      78  89  76  88  77  88  78  88 /  70  70  70  70  30  60  40  70
Evergreen   69  90  69  90  69  89  70  88 /  50  70  70  60  20  70  50  80
Waynesboro  69  88  68  90  70  89  71  89 /  30  70  60  50  20  70  50  70
Camden      67  87  66  88  67  86  68  86 /  30  70  60  40  20  70  60  80
Crestview   70  91  69  91  70  91  71  89 /  60  70  70  70  20  70  40  80

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...Flood Watch until 10 PM CDT this evening for ALZ051>060-261>266.

     High Rip Current Risk through Saturday evening for ALZ265-266.

FL...Flood Watch until 10 PM CDT this evening for FLZ201>206.

     High Rip Current Risk through Saturday evening for FLZ202-204-
     206.

MS...Flood Watch until 10 PM CDT this evening for MSZ067.

GM...Small Craft Advisory until 10 PM CDT this evening for GMZ630>632-
     650-670.

&&

This product is also available on the web at:
www.weather.gov/mob

In the hours before

Local storm report, Jun 15, 5:16 PM CDT, 36 minutes before
Preliminary Local Storm Report
National Weather Service Mobile AL
516 PM CDT Thu Jun 15 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0258 PM     Hail             Barnett Crossroads      31.22N 87.31W
06/15/2023  E1.50 inch       Escambia           AL   Public

            Social media picture of ping pong hail in
            Barnett Crossroads, AL.

&&

JEH
Special weather statement, Jun 15, 5:16 PM CDT, 36 minutes before
Special Weather Statement
National Weather Service Mobile AL
516 PM CDT Thu Jun 15 2023

FLZ201-203-205-152300-
Escambia Inland FL-Okaloosa Inland FL-Santa Rosa Inland FL-
516 PM CDT Thu Jun 15 2023

...A cluster of strong thunderstorms will impact portions of
northwestern Okaloosa, northern Santa Rosa and north central
Escambia Counties through 600 PM CDT...

At 515 PM CDT, National Weather Service doppler radar indicated a
strong thunderstorm 11 miles southeast of Jay, or 15 miles north of
Milton, moving southeast at 30 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Century, Flomaton, Baker and Jay.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
south central Alabama...and northwestern Florida.

&&

LAT...LON 3086 8744 3100 8742 3100 8718 3098 8671
      3061 8665
TIME...MOT...LOC 2215Z 292DEG 24KT 3086 8699

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

MM
Local storm report, Jun 15, 5:22 PM CDT, 30 minutes before
Preliminary Local Storm Report
National Weather Service Mobile AL
522 PM CDT Thu Jun 15 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     Hail             2 N Brewton             31.14N 87.07W
06/15/2023  M1.00 inch       Escambia           AL   Broadcast Media

            BM reports quarter hail near T.R Douglas
            High School. Time using radar.

&&

JEH
Local storm report, Jun 15, 5:29 PM CDT, 23 minutes before
Preliminary Local Storm Report
National Weather Service Mobile AL
529 PM CDT Thu Jun 15 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0114 PM     Hail             1 NNE Lyeffion          31.56N 86.98W
06/15/2023  E1.00 inch       Conecuh            AL   Public

            Social media video of hail up to quarter
            size falling. Time using radar.

&&

JEH
Local storm report, Jun 15, 5:33 PM CDT, 19 minutes before
Preliminary Local Storm Report
National Weather Service Mobile AL
533 PM CDT Thu Jun 15 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0404 PM     Tstm Wnd Dmg     2 SE Keego              31.04N 87.10W
06/15/2023                   Escambia           AL   Public

            Report from mPING: 3-inch tree limbs broken;
            Power poles broken.

&&

JEH
Local storm report, Jun 15, 5:38 PM CDT, 14 minutes before
Preliminary Local Storm Report
National Weather Service Mobile AL
538 PM CDT Thu Jun 15 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 AM     Tstm Wnd Gst     Thomasville             31.92N 87.74W
06/15/2023  E60 MPH          Clarke             AL   Emergency Mngr

            EMA reports wind gust around 60mph.

&&

JEH

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 14, 8:21 PM CDTSevere Thunderstorm WarningMOBEscambia39 min
Jun 14, 8:55 PM CDTSevere Thunderstorm WarningMOBEscambia, Okaloosa, Santa Rosa65 min
Jun 14, 9:56 PM CDTSevere Thunderstorm Warning Destructive damage threatMOBOkaloosa19 min
Jun 15, 2:57 PM CDTSevere Thunderstorm WarningMOBOkaloosa48 min
Jun 15, 3:09 PM CDTSevere Thunderstorm Warning Considerable damage threatMOBSanta Rosa51 min
Jun 15, 3:54 PM CDTSevere Thunderstorm Warning Considerable damage threatMOBOkaloosa, Santa Rosa51 min
Jun 15, 3:59 PM CDTAreal Flood AdvisoryMOBEscambia, Okaloosa, Santa Rosa3 hr
Jun 15, 4:04 PM CDTSevere Thunderstorm Warning Considerable damage threatMOBOkaloosa, Santa Rosa41 min
Jun 15, 4:41 PM CDTSevere Thunderstorm WarningMOBOkaloosa49 min
Jun 15, 4:42 PM CDTSevere Thunderstorm WarningMOBOkaloosa, Santa Rosa63 min
Jun 15, 5:16 PM CDTSpecial Weather StatementMOBSanta Rosa44 min
Jun 15, 5:32 PM CDTSevere Thunderstorm WarningMOBOkaloosa, Santa Rosa43 min
Jun 15, 5:41 PM CDTSevere Thunderstorm WarningMOBEscambia25 min
Jun 15, 6:13 PM CDTSevere Thunderstorm WarningMOBOkaloosa47 min

Nearby

Flash Flood Warnings in Florida, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.